Managing the Psychological Symptoms of Patients With Parkinson's Disease?

Maren S. Mayhew, MS, ANP, GNP

Disclosures

May 12, 2000

Question

I am interested in knowing more about patients experiencing delusional and psychotic symptoms while being treated for Parkinson's disease. Antipsychotic medications affect dopamine levels and sometimes cause the symptoms of Parkinson's to worsen. I would like to know what approaches to treatment have been effective in managing these patients' symptoms.

Response from Maren S. Mayhew, MS, ANP, GNP

As we have improved the treatment of Parkinson's disease, patients are living longer and developing the psychotic symptoms of advanced Parkinson's disease. Risk factors for developing psychosis include dementia, sleep disturbances, and nighttime use of long-acting dopamine agonists.

Because either the disease or the treatment can cause psychotic symptoms in Parkinson's disease patients, the first step is to discontinue any drugs that can cause secondary Parkinson's or worsen the disease.[1] These drugs include haloperidol (Haldol), prochlorperazine (Compazine), metoclopramide (Reglan), and reserpine.

All of the medications used for Parkinson's disease can also cause psychotic symptoms. It is often safest to try reducing the dosage of drugs that could be causing the symptom to see whether the symptom abates before increasing the dose or adding other drugs.

The medications should be reduced or withdrawn in the following order: anticholinergics, amantadine, selegiline, and then dopamine agonists.[2] A neurology consult may be helpful in managing Parkinson's disease drugs.

The anticholinergic drugs benztropine mesylate (Cogentin) and trihexyphenidyl hydrochloride (Artane) may cause confusion. Withdrawal from anticholinergic agents can cause anxiety. Amantadine (Symmetrel), a weak dopamine agonist, is generally effective only in early, mild Parkinson's disease. Selegiline (Eldepryl) can cause mood or other central nervous system changes. However, selegiline will occasionally allow for a lower dose of levodopa, which can cause hallucinations.[1]

The dopamine agonist drugs have the side effects of hallucinations, confusion, and insomnia. Discontinue the dopamine agonist drugs if possible. Or switch the patient from bromocriptine (Parlodel) to one of the newer drugs, such as pergolide (Permax), pramipexole (Mirapex), or ropinirole (Requip), which are less likely to cause psychotic symptoms.[1]

Adjustment of Parkinson's disease medications usually is not sufficient to control the psychotic symptoms. A psychotropic medication is often required. The newer atypical antipsychotics have radically changed how psychotic symptoms are treated in Parkinson's disease. Clozapine (Clozaril) is probably the most effective, and usually is safe if used in doses of 50 mg or less.[3] However, the risk of agranulocytosis and the required registration and monitoring of patients limits its use. Quetiapine (Seroquel) is similar to clozapine but without the risk of agranulocytosis.[4] Olanzapine (Zyprexia) is also safer, but may not be as effective as clozapine.[5] Risperidone (Risperdal) has also been show to be effective in the treatment of psychotic symptoms in Parkinson's patients.[6]

Quetiapine works better as an initial treatment than as replacement for other atypicals, especially clozapine. In general, the patient should be started with either quetiapine or olanzapine. Then, consider clozapine or risperidone if these are not effective. A psychiatric consultation may be helpful in managing these drugs.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....